Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 308, NWS Dodge City, KS

August 10, 1998Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 1998, 3:54 PM CDT for Scott County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1998, 3:54 PM CDT (20:54 UTC)
Expired
Aug 10, 1998, 4:40 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1495 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WUUS1 KDDC 102053 RRA
SVRDDC
KSC171-102140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
354 PM CDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 440 PM CDT

* AT 352 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTH OF MODOC MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF WESTERN SCOTT COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL UP
TO 1 INCH IN DIAMETER.  IF YOU ARE CAUGHT OUTSIDE...MOVE
TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

01/HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:38 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 10, 3:38 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT MON AUG 10 1998

THE MAIN QUESTION OF THE DAY IS WHEN MORE CONVECTION WILL FIRE.

CONVECTION ORGANIZED IN A SCATTERED LINE ALONG THE ROCKY MTN
RANGE...AND SOME OF THESE STORMS SHOULD HOLD TOGETHER AS THEY
DRIFT SOUTHEAST INTO W KANSAS THIS EVENING.  ATTM...AN ISOLATED
STORM FORMED AROUND 1950Z IN NW SCOTT COUNTY.  THINK THIS LONE STORM
IS ALONG A SMALL OUTFLOW BOUNDARY FROM MORNING CONVECTION IN
GOVE/SHERIDAN COUNTY AREA.

CHOOSING A BEST MODEL TRICKY AS AVN INITIALIZED BEST OVERALL.
BUT...LOOKING AT WELL ORGANIZED SHORT WAVE IN CENTRAL MONTANA IN WV
SATL LOOP...ETA BEST MODEL WITH THAT FEATURE.  UPPER LEVEL FLOW IS
SO WEAK THAT MODEL WHICH IDENTIFIES THESE OBVIOUS FEATURES WIN
OUT...ESPECIALLY WITH TIMING ISSUES.  SO MUCH LOW AND MID LEVEL
MOISTURE RESIDUAL THAT ANY MINOR DISTURBANCE WILL EASILY TRIGGER
RW/TRWS.  DO NOT SEE MUCH POTENTIAL FOR SEVERE...AS LAST NIGHT/S
CONVECTION DESTABILIZED THE AIR COLUMN AND ADVECTED COOLER AIR INTO
MID LEVELS.  HOWEVER...HEAVY RAIN A POSSIBILITY DUE TO SLOW STEERING
FLOW AND GOBBS OF LOWER LEVEL H20.  WILL NOT MENTION PSBL HVY RAIN
THOUGH...AS THINK IT WILL BE VERY LOCALIZED.  WILL ONLY MENTION SLGT
CHC TRW FOR TUESDAY MORNING...THEN REINTRODUCE LOW POPS WED AS SHORT
WAVE IN MONTANA MENTIONED ABOVE COMES INTO PLAY BY SLIDING SEWD
THROUGH CENTRAL/EASTERN KANSAS.

FAVORED FAN/ETA COMPROMISE FOR TEMPS.  WEDNESDAY SHOULD BE LITTLE
WARMER THAN TUES WITH MORE SUN AROUND.

EXTENDED...LITTLE SIGNIFICANT CHANGE IN THE FLOW REGIME OVER THE
CENTRAL PLAINS SEEMS LIKELY FOR THE NEXT FEW DAYS.  NUMEROUS MINOR
WAVES EMBEDDED IN THE FLOW OVER THE GULF OF ALASKA WILL MOVE OVER
THE WESTERN UNITED STATES RIDGE AND WALLOW SLOWLY SOUTHEASTWARD INTO
THE PERSISTENT LONG WAVE TROUGH OVER THE MISSISSIPPI VALLEY.  COOL
HIGH PRESSURE SHOULD CONTINUE OVER THE MIDWEST WITH WEAK UPSLOPE
FLOW ACROSS THE HIGH PLAINS.  TIMING OF THE MINOR WAVES EVEN IN THE
SHORT TERM IS DIFFICULT...AND ATTEMPTS TO BE HIGHLY SPECIFIC IN THE
EXTENDED PERIOD IS AN EXERCISE IN FUTILITY.  UPPER LEVEL FLOW SHOULD
BE HIGHLY MERIDIONAL AT LEAST THROUGH FRIDAY...AND MUCH OF THE
CONVECTION WHICH BLOSSOMS ALONG THE LEE SLOPES OF THE ROCKIES MAY
HAVE A DIFFICULT TIME PROPAGATING VERY FAR EASTWARD INTO THE PLAINS
STATES.  NEVERTHELESS...DESTABILIZATION WITH THE MINOR WAVES MAY BE
SUFFICIENT TO SUPPORT SCATTERED THUNDERSTORMS THROUGH THE PERIOD.

THE LIMITED MRF DATA AVAILABLE FOR THIS FORECAST CYCLE APPEARS TO BE
MORE IN AGREEMENT WITH THE ECMWF SOLUTION THAN THE UKMET...AND THE
WEAKER LOW LEVEL FLOW REGIME SUGGESTED BY THE ECMWF/UKMET SEEMS
REASONABLE GIVEN THE MERIDIONAL FLOW ALOFT.  SUFFICIENT FLOW
PERPENDICULAR TO THE NORTHERN ROCKIES TO SUPPORT A REASONABLE
PRESSURE GRADIENT IN THE LEE OF THE ROCKIES MAY DEVELOP OVER THE
WEEKEND. GUIDANCE TEMPERATURES HAVE COME DOWN TO REASONABLE
LEVELS AND WILL BE ADJUSTED ONLY A FEW DEGREES FOR THE EXTENDED
PERIOD.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE TOPZFPDDC.

DDC 067/086 065/088 062 321
GCK 066/087 064/088 061 321
EHA 065/088 063/089 060 421
LBL 068/087 066/089 063 321
HYS 065/085 062/088 060 321
P28 070/090 068/092 065 221

.DDC...NONE.

BURKE/01

In the hours before

Special weather statement, Aug 10, 11:15 AM CDT, 4 hours 39 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-110600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 AM CDT MON AUG 10 1998

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

SYNOPSIS:  A VERY WEAK PRESSURE GRADIENT IN THE UPPER ATMOSPHERE
BRING LITTLE CHANGE IN THE WEATHER PATTERN DURING THE NEXT 24
HOURS.  VERY DEEP MOISTURE WAS OVER SOUTHWEST KANSAS AS A RESULT OF
MOISTURE INFLOW FROM THE SOUTHWEST.  EARLY THIS MORNING...A SMALL
LOW PRESSURE SYSTEM IN THE MID-LEVELS OF THE ATMOSPHERE WAS ROTATING
OVER NORTHWEST KANSAS.  THESE CONDITIONS WILL RESULT IN THE
SLIGHT CHANCE FOR THUNDERSTORMS OVER JUST ABOUT ANYWHERE IN
SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT.

THE RAIN THAT FELL LAST NIGHT HAS SERVED TO DESTABILIZE THE AIR
OVER SOUTHWEST KANSAS.  THUS..NONE OF THE WIDELY SCATTERED STORMS
THIS AFTERNOON OR TONIGHT ARE EXPECTED TO BE SEVERE. HOWEVER...
BRIEF HEAVY RAINFALL IS POSSIBLE I6N ISOLATED LOCATIONS DUE TO THE
SLOW MOVEMENT OF THE STORMS AND THE ABUNDANT MOISTURE AVAILABLE.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

BURKE
Special weather statement, Aug 10, 11:15 AM CDT, 4 hours 39 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-110600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 AM CDT MON AUG 10 1998

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

SYNOPSIS:  A VERY WEAK PRESSURE GRADIENT IN THE UPPER ATMOSPHERE
BRING LITTLE CHANGE IN THE WEATHER PATTERN DURING THE NEXT 24
HOURS.  VERY DEEP MOISTURE WAS OVER SOUTHWEST KANSAS AS A RESULT OF
MOISTURE INFLOW FROM THE SOUTHWEST.  EARLY THIS MORNING...A SMALL
LOW PRESSURE SYSTEM IN THE MID-LEVELS OF THE ATMOSPHERE WAS ROTATING
OVER NORTHWEST KANSAS.  THESE CONDITIONS WILL RESULT IN THE
SLIGHT CHANCE FOR THUNDERSTORMS OVER JUST ABOUT ANYWHERE IN
SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT.

THE RAIN THAT FELL LAST NIGHT HAS SERVED TO DESTABILIZE THE AIR
OVER SOUTHWEST KANSAS.  THUS..NONE OF THE WIDELY SCATTERED STORMS
THIS AFTERNOON OR TONIGHT ARE EXPECTED TO BE SEVERE. HOWEVER...
BRIEF HEAVY RAINFALL IS POSSIBLE I6N ISOLATED LOCATIONS DUE TO THE
SLOW MOVEMENT OF THE STORMS AND THE ABUNDANT MOISTURE AVAILABLE.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

BURKE
Local storm report, Aug 10, 2:05 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT MON AUG 10 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    13 NE ASHLAND             KS   0.75 INCH HAIL
08/10/98   CLARK

0337 AM    21 SSW DODGE CITY         KS   0.75 INCH HAIL
08/10/98   FORD

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:27 AM CDTSevere Thunderstorm WarningDDCClark48 min
Aug 10, 3:37 AM CDTSevere Thunderstorm WarningDDCFord48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.